Texas, 2009Tornado and Hail in Texas, July 21, 2009
July 21, 2009 · NWS LUB · 3 events in 2 counties and zones
Thunderstorms developed during the afternoon hours of the 21st along a pre-existing low level boundary over the western and southern South Plains of west Texas. One of the initial storms produced quarter size hail near Wilson (Lynn County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.0 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the afternoon hours of the 21st along a pre-existing low level boundary over the western and southern South Plains of west Texas. One of the initial storms produced quarter size hail near Wilson (Lynn County). Outflow from this storm interacted with the pre-existing boundary and newly developing convection to result in a well-documented non-mesocyclonic tornado near New Home (Lynn County). The most significant impact from the event, however, occurred in northeastern Cochran County during the early evening hours when a pair of thunderstorms produced a swath of large hail that caused major damage to 15,000 acres of cotton crops. Agricultural losses were estimated at $3 million.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 21, 2:55 PM CST, 14 minutes earlier.
Area forecast discussion, Jul 21, 2:55 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT TUE JUL 21 2009
.SHORT TERM...
AT 3 PM...THE COLD FRONT WAS LOCATED IN THE NORTHERN PERMIAN BASIN
HOWEVER A SECONDARY WIND SHIFT BOUNDARY WAS PRESENT ACROSS THE FA
ROUGHLY FROM MORTON TO ASPERMONT...WHICH COINCIDED WITH A LINE OF
CU. FOR THE REMAINDER OF THE AFTERNOON/EVENING...THERE WILL BE A
CHANCE OF SOME TSTM DEVELOPMENT ALONG THIS BOUNDARY AS IT PROBABLY
MOVES SLIGHTLY SOUTHWESTWARD. TEMPERATURES...WHICH WERE SLOW TO RISE
TODAY DUE TO THE FRONT/CLOUDINESS...HAVE FINALLY REACHED UP INTO THE
LOWER 90S WHICH SHOULD ABOUT ELIMINATE THE CAP...BUT WEAK SUBSIDENCE
IN THE WAKE EXITING SHORTWAVE MOVING ACROSS ARKANSAS/CENTRAL-EAST TEXAS
MAY TEND TO LIMIT DEVELOPMENT. INSTABILITY APPEARS TO BE SUFFICIENT
TO PRODUCE A FEW LOCALLY STRONG STORMS IN OUR SW ZONES IF THE WEAK
CONVERGENCE ALONG THE BOUNDARY PROVES SUFFICIENT FOR
INITIATION...BUT WEAK SHEAR SHOULD KEEP THE SVR THREAT LOW.
ATTENTION WILL THEN TURN TO DEVELOPING CONVECTION IN SRN CO/NRN NEW
MEXICO ASSOCIATED WITH A SHORTWAVE ROUNDING THE 4-CORNERS AREA. AT
THIS TIME...IT APPEARS THAT THE TIMING OF THIS WAVE ALONG WITH
EASTERLY FLOW BELOW 700MB WILL KEEP BEST TSTM CHANCES MAINLY TO THE
WEST BEFORE MIDNIGHT...HENCE HAVE REDUCED POPS IN THIS TIME FRAME
STILL KEEPING THE BEST CHANCES ACROSS THE FAR SW PANHANDLE.
OVERNIGHT THROUGH WED MORNING...MOST GUIDANCE POINTS TOWARDS THE
BEST CHANCES OF RAIN/TSTMS TO REMAIN OUT NEAR THE TX/NM STATE
LINE...WITH SUBSTANTIAL UNCERTAINTY HOW FAR EAST THE ACTIVITY WILL
EXTEND. A LOT WILL DEPEND UPON THE PATH/DEGREE OF LIFT WITH THE
SHORTWAVE...AS THERE DOES NOT APPEAR TO BE MUCH IN THE WAY OF
LOW-LVL WAA/DESTABILIZATION WITH 800-850MB HEIGHT RIDGE OVER THE
AREA.
THE FORECAST FOR WED AFTN...INCLUDING HIGH TEMPS...WILL DEPEND
GREATLY ON HOW MUCH ACTIVITY OCCURS DURING THE MORNING HOURS. IN
GENERAL...WE ANTICIPATE MOSTLY CLOUDY SKIES FOR MUCH OF THE
MORNING...FOLLOWED BY A GRADUAL CLEARING TREND FROM NORTH TO SOUTH.
THE WIND SHOULD REMAIN GENERALLY FROM THE EAST...RESULTING IN
CONTINUED UPSLOPE FLOW AND A CHANCE OF STORMS...ESPECIALLY ACROSS
THE WESTERN COUNTIES. HIGH TEMPS COULD RANGE FROM THE MIDDLE 70S OUT
WEST TO NEAR 90 IN THE EAST...DEPENDING OF COURSE ON THE ACTUAL CLOUD
COVER.
&&
.LONG TERM...
WILL KEEP HIGHER POPS ACROSS THE WEST AND SOUTH INTO WEDNESDAY
NIGHT TAPERING TO SLIGHT CHANCE THURSDAY. SHORTWAVE TROUGH AND
DIFLUENT MID LEVEL FLOW WILL INTERACT WITH UPSLOPE WINDS AND
INSTABILITY TO PRODUCE CONVECTION ALONG AND NORTH OF FRONT ACROSS
WEST TEXAS. COULD HAVE ONGOING MCS INTO THURSDAY MORNING ACROSS
THE SOUTHERN SOUTH PLAINS. ECMWF AND GFS VERY SIMILAR WITH
FORECAST PRECIPITATION WITH NAM A LITTLE DRIER BUT EVEN THAT
MODEL HINTS AT CONVECTION NORTH OF BOUNDARY.
DRIER AND WARMER CONDITIONS ARE EXPECTED TOWARD FRIDAY WITH A
RAPID WARMUP AS UPPER HIGH EXPANDS EASTWARD...AND N/NE FLOW ALOFT
DEVELOPS ACROSS WEST TEXAS. MAX TEMPS BACK INTO THE MID TO UPPER
90S INTO THE WEEKEND...WITH A FEW TRIPLE DIGIT READINGS POSSIBLE
OFF THE CAPROCK FRIDAY AND SATURDAY. ANOTHER FRONT MAY PUSH SOUTH
INTO THE AREA LATE SATURDAY OR SUNDAY AS HEIGHTS FALL ACROSS THE
CENTRAL PLAINS AS TROUGH DEEPENS SOUTH OF IMPRESSIVE UPPER LOW
ACROSS SOUTHERN ONTARIO. SUNDAY COULD BE A FEW DEGREES COOLER WITH
FRONT AND CLOUD COVER.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 62 81 60 90 66 / 50 50 30 20 20
TULIA 64 80 60 89 64 / 40 40 30 20 20
PLAINVIEW 63 80 62 88 66 / 40 40 30 20 20
LEVELLAND 63 81 63 88 67 / 50 50 40 20 20
LUBBOCK 66 81 66 89 68 / 40 50 40 20 10
DENVER CITY 65 82 64 88 66 / 50 50 50 20 20
BROWNFIELD 64 81 64 88 66 / 40 50 50 20 10
CHILDRESS 69 86 67 92 68 / 20 30 20 10 10
SPUR 64 84 67 90 69 / 30 40 40 20 10
ASPERMONT 69 87 69 90 69 / 20 40 40 20 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
33/06
Hazardous weather outlook, Jul 21, 3:42 AM CST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
442 AM CDT TUE JUL 21 2009
TXZ021>044-220945-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
442 AM CDT TUE JUL 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS A COLD
FRONT PUSHES SOUTHWARD OVER THE REGION. A RELATIVELY LOW POSSIBILITY
OF HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WINDS WILL ACCOMPANY
THIS ACTIVITY.
A COMPLEX OF THUNDERSTORMS WILL MOVE SOUTHEASTWARD FROM THE NEW
MEXICO MOUNTAINS...AND WILL OVERSPREAD THE NORTHWESTERN SOUTH PLAINS
DURING THE NIGHTTIME HOURS. THESE STORMS WILL ADDITIONALLY HAVE SOME
POTENTIAL TO PRODUCE LOCALLY DAMAGING WINDS...HAIL UP TO ONE INCH IN
DIAMETER...AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ON WEDNESDAY...A STORM COMPLEX IS EXPECTED TO MOVE THROUGH THE
AREA WITH THE POSSIBILITY OF LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
GIVEN THE LIMITED NATURE OF SEVERE WEATHER THREATS TODAY AND
TONIGHT...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 21, 2:51 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
351 PM CDT TUE JUL 21 2009
TXZ034-212115-
HOCKLEY TX-
351 PM CDT TUE JUL 21 2009
...STRONG THUNDERSTORM ACROSS WESTERN HOCKLEY COUNTY...
AT 350 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF LEVELLAND...MOVING WEST AT
10 MPH.
THIS STORM WILL LIKELY PRODUCE HEAVY RAIN...SMALL HAIL...AND WIND
GUSTS TO 445 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER
MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS
ISSUED.
LAT...LON 3339 10259 3372 10260 3371 10241 3354 10228
TIME...MOT...LOC 2050Z 087DEG 9KT 3364 10243
Special weather statement, Jul 21, 2:54 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
354 PM CDT TUE JUL 21 2009
TXZ041-212130-
LYNN TX-
354 PM CDT TUE JUL 21 2009
...STRONG THUNDERSTORM ACROSS LYNN COUNTY...
AT 353 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF TAHOKA...MOVING WEST AT 10 MPH.
HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 45 MPH ARE EXPECTED WITH
THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM
WINDOWS.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
LAT...LON 3301 10192 3339 10206 3338 10174 3323 10161
TIME...MOT...LOC 2054Z 072DEG 8KT 3331 10176
Hail, Lynn
- When
- July 21, 3:09 PM CST to 3:14 PM CST
- Where
- Lynn County, 2 mi W of Wilson to 4 mi W of Wilson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.320, -101.765
The public reported quarter size hail along Farm to Market Road 211 west of Slide around 16:00 CST.
Tornado, Lynn
- When
- July 21, 3:09 PM CST to 3:11 PM CST
- Where
- Lynn County, 4.34 mi ENE of Lakeview to 4.2 mi ENE of Lakeview
- Rating
- EF0
- Path length
- 0.4 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 33.356, -101.982
Local law enforcement officials and the public observed a non-mesocyclonic tornado which persisted for two minutes in open fields northwest of New Home. The tornado developed as thunderstorm outflow interacted with new convective development along a pre-existing northwest to southeast oriented low level boundary. The tornado was photographed by a number of observers. Preliminary reports placed the tornado near Slide in southern Lubbock County, however, a detailed report from a resident revealed that the tornado actually occurred four miles west of the intersection of Farm to Market Road 1730 and Lynn County Road 121. The tornado resulted in no damages.
Hail, Cochran
- When
- July 21, 5:20 PM CST to 5:50 PM CST
- Where
- Cochran County, 5 mi E of Morton to 7.5 mi NE of Morton
- Measured
- 0.75 in hail
- Property damage
- $3.0 million
- Reported by
- Newspaper
- Coordinates
- 33.720, -102.683
A pair of slow moving and short-lived thunderstorms resulted in significant damage to cotton crops in northeastern Cochran County during the 17:00 CST hour of the 21st. Local newspaper reports and agricultural officials indicate that up to 15,000 acres of cotton were damaged or destroyed. Although reports did not specify hail size, estimates indicated here are based on damage and radar depictions of well-defined reflectivity three-body scatter artifacts.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Minnesota, July 21, 20091 death · 1.75 in hail · 25 events
- Tornadoes and Flash Flooding in Arkansas, July 21, 2009$385,000 · EF0 · 9 events
- Flash Flooding and Hail in Colorado, July 21, 2009$371,000 · 1.5 in hail · 3 events
- Damaging Winds in Texas, July 21, 2009$200,000 · 56 kt wind · 9 events
- Lightning Strike in North Carolina, July 21, 2009$200,000 · 1 event
- Hail and Damaging Wind in Minnesota, July 21, 2009$25,000 · 55 kt wind · 2 events
- Flash Flooding and Flooding in Kansas, July 21 to 22, 2009$20,000 · 6 events
- Hail in Wisconsin, July 21, 2009$25,000 · 1 in hail · 1 event
- Flash Flooding in New Mexico, July 21, 2009$23,000 · 2 events
- Hail in Pennsylvania, July 21, 20091 in hail · 15 events
- Hail in Iowa, July 21, 2009$17,000 · 1 in hail · 2 events
- Drought in Wisconsin, July 21 to 31, 200912 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186572, 186593, 186603.